Arkansas, 2011

Flash Flood and Hail in Arkansas, June 21 to 22, 2011

June 21 to 22, 2011 · NWS LZK · 2 events in 1 county or zone

The arrival of a cold front in Arkansas triggered isolated severe weather and flash flooding in the western part of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The arrival of a cold front in Arkansas triggered isolated severe weather and flash flooding in the western part of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 21, 5:24 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 21, 5:24 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
624 PM CDT TUE JUN 21 2011

.AVIATION...
ISOLATED TSRA WILL CONTINUE TO DISSIPATE THIS EVENING...ALONG WITH
GUSTY WINDS. HAVE ADDED TEMPO GROUP FOR STRATUS DEVELOPMENT AT THE
SOUTHERN SITES WHERE RAIN FELL THIS MORNING. ALSO HAVE VCTS DURING
THE AFTERNOON HOURS ACROSS THE SOUTH...WHERE CONVECTION COULD SET
UP AS COLD FRONT SLOWLY MOVES ACROSS THE STATE WEDNESDAY.
&&

.PREV DISCUSSION... /ISSUED 301 PM CDT TUE JUN 21 2011/

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
A COLD FRONT WAS ENTERING NORTHWEST ARKANSAS THIS AFTERNOON. THE
FRONT WILL SAG INTO CENTRAL SECTIONS OF THE STATE BEFORE STALLING.
THE FRONT WILL ACT AS A FOCUS FOR ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS IN THE COMING DAYS.

STORMS HAVE HAD DIFFICULTY FORMING AHEAD OF THE FRONT THIS
AFTERNOON GIVEN CLOUDS/COOLING SURROUNDING PRECIPITATION THIS
MORNING. KEPT ISOLATED STORMS IN THE NORTHWEST HALF OF ARKANSAS
OVERNIGHT...WITH A LITTLE BETTER CHANCE FOR RAIN FARTHER
SOUTHEAST.

COULD HAVE MORE WIDESPREAD PRECIPITATION IN THE SHORT TERM IF
MCS HAPPENS TO FORM IN THE CENTRAL/SOUTHERN PLAINS...AND TRACKS
ALONG THE FRONT INTO THE REGION. THERE IS AN OUTSIDE CHANCE OF
OF THIS HAPPENING IN THE COMING DAYS.

OTHERWISE...RAIN WILL REMAIN HIT AND MISS. TEMPERATURES WILL BE
CLOSE TO NORMAL TO PERHAPS A LITTLE BELOW NORMAL.

LONG TERM...SATURDAY THROUGH TUESDAY
LONG TERM BEGINS WITH RIDGE TO THE SW OF AR...AND UPPER TOUGH TO THE
NE OVER THE GREAT LAKES REGION. THIS SETUP HAS AR IN NW FLOW
ALOFT...WITH TEMPS EXPECTED TO REMAIN NEAR NORMAL THIS COMING
WEEKEND IN THIS TYPE OF  UPPER FLOW. THIS SETUP ALSO BRINGS
INCREASED CHANCES FOR PRECIP AS COMPLEXES OF STORMS DEVELOP TO THE
NW AND MOVE SE OVER THE REGION IN THIS NW FLOW ALOFT...AROUND THE
PERIPHERY OF THE UPPER LEVEL RIDGE. DO EXPECT THIS SCENARIO THROUGH
MUCH OF THE WEEKEND...SO HAVE CONTINUED CHANCE POPS FOR MUCH OF THE
CWA. LOOKS LIKE BEST POPS WILL REMAIN ACROSS THE NERN TWO THIRDS OF
THE STATE...THOUGH SPECIFICS REGARDING EXACT TIMING OF THESE SYSTEMS
IS DIFFICULT TO PIN DOWN THAT FAR OUT. THERE WILL BE SOME POTENTIAL
FOR SVR WX AS WELL. BY EARLY NEXT WEEK...THE UPPER RIDGE IS EXPECTED
TO EXPAND BACK TO THE NORTH AND EAST...WITH MUCH OF THE CENTRAL
CONUS UNDER THE INFLUENCE OF A STRONG UPPER LEVEL RIDGE. EXPECT TEMPS
TO WARM BACK ABOVE NORMAL...WITH HOTTEST TEMPS EXPECTED BY THE
MIDDLE OF NEXT WEEK.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...58
Hazardous weather outlook, Jun 21, 7:00 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE LITTLE ROCK AR
800 PM CDT TUE JUN 21 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221015-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
800 PM CDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SLOWLY SAG INTO ARKANSAS TONIGHT...AND DEVELOP
SCATTERED SHOWERS AND THUNDERSTORMS. A FEW ISOLATED STRONG TO SEVERE
STORMS WILL BE POSSIBLE...WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY CONCERNS. THE THREAT OF SEVERE STORMS IS EXPECTED TO LOWER
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ONCE THE COLD FRONT MOVES INTO THE STATE IT WILL MEANDER ABOUT
ARKANSAS THROUGH THE END OF THE WEEK. THIS WILL ACT AS A TRIGGERING
MECHANISM FOR MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS EACH DAY.
THE OVERALL THREAT FOR ANY SEVERE STORMS WILL BE QUITE LOW...WITH
ONLY AN ISOLATED PULSE STRONG TO SEVERE STORM POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT DUE TO THE LIMITED
POTENTIAL FOR SEVERE STORMS.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

59

In the hours before

Special weather statement, Jun 21, 5:37 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
637 PM CDT TUE JUN 21 2011

ARZ037-220020-
SCOTT AR-
637 PM CDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTT COUNTY UNTIL 715 PM
CDT...

AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEEKS...OR 9 MILES SOUTH OF HARTFORD.  THIS
STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  OLIVER...             MORGAN SPRINGS...     LAKE HINKLE...
  BEAUCHAMP...          CAUTHRON...           BATES...
  WEEKS...              WALKER MTN...
  LITTLE PINES REC AREA...                    GIPSON...
  COALDALE...           BRAWLEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3495 9439 3496 9437 3496 9431 3497 9428
      3497 9424 3499 9423 3499 9420 3479 9424
      3481 9446 3492 9446
TIME...MOT...LOC 2337Z 280DEG 2KT 3489 9440

58

The radar

The Western Arkansas radar (KSRX), 48 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Scott

When
June 21, 7:05 PM CST
Where
Scott County, 0.49 mi WSW of Sensation
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.866, -94.277

Nickel to quarter size hail fell in the area of Lake Hinkle.

Flash Flood, Scott

When
June 21, 8:12 PM CST to June 22, 12:30 AM CST
Where
Scott County, 1.74 mi N of Brawley to 1.95 mi WSW of Brawley
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.875, -94.322

Numerous roadways were under water and low-water crossings were flooded in the Lake Hinkle area. Jones Creek Rd. was mostly under water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310874, 310875.